Iowa, 2017

Flood in Iowa, April 5 to 7, 2017

April 5 to 7, 2017 · NWS DMX · 1 event in 1 county or zone

River flooding occurred from heavy rain along the Des Moines River at Ottumwa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

River flooding occurred from heavy rain along the Des Moines River at Ottumwa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 5, 3:04 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 5, 3:04 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
404 PM CDT Wed Apr 5 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 404 PM CDT Wed Apr 5 2017

Cyclonic from from low pressure south of the state in southern
Illinois will persist overnight and into Thursday. The deformation
precipitation associated with the surface low will gradually
diminish as well. Further west, a region of scattered showers has
developed within a pv trough with embedded stronger elements. The
showers will diminish with the loss of diurnal heating though will
linger into the evening fueled by the upper level support. Much
drier air will arrive later tonight into Thursday. Thursday will
feature some sun, potential for diurnal cumulus development and
breezy winds with increasing mixing through the day.

.LONG TERM.../Thursday night through Wednesday/
Issued at 404 PM CDT Wed Apr 5 2017

The upper level ridge will begin to enter Iowa on Friday and be
reinforced on Saturday. The thermal ridge will lag a bit and
arrive Saturday night into Sunday. Friday will be a very nice with
high pressure arriving and an abundance of sunshine. Saturday and
Sunday will feature highs in the 60s and 70s which should
accelerate the green up across the state.

Severe weather potential remains Sunday into Monday with the
switch to southwest flow. Still some uncertainties with the upper
low timing and placement with the ECMWF coming in slower and
further south with the GFS much too far north. Expect the
solutions to begin to converge closer to the EC solution though a
bit north of the 12z run. Won't go into too many severe weather
details at this point with the spatial and temporal uncertainties
remaining. Colder conditions will arrive behind the system with
high temperatures falling back into the 40s and 50s into mid next
week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1247 PM CDT Wed Apr 5 2017

MVFR to local IFR cigs currently over south central to southeast
Iowa along with areas of rain while VFR conditions reside to the
north. Expect conditions to gradually improve throughout the
period. A few showers area possible again over the west later
today into the evening but the potential at any sites is low.
Breezy northeast winds will become north/northwest overnight into
Thursday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Donavon
AVIATION...Donavon
Hazardous weather outlook, Apr 5, 3:24 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
424 PM CDT Wed Apr 5 2017

IAZ004>007-015>017-023>028-034>039-046>050-058>062-071>075-
082>086-093>097-062130-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall-
Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-
Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-
Wayne-Appanoose-Davis-
424 PM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The chance for thunderstorms returns late this weekend. Strong to
severe storms may be possible Sunday, however the exact details
are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

IAZ033-044-045-057-070-081-092-062130-
Sac-Crawford-Carroll-Audubon-Cass-Adams-Taylor-
424 PM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated non-severe thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The chance for thunderstorms returns late this weekend. Strong to
severe storms may be possible Sunday, however the exact details
are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wapello

When
April 5, 5:19 PM CST to April 7, 6:00 PM CST
Where
Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.870, -92.210

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691794.